Page 70

68

causes illness in people with a healthy immune system (18). Rybinski showed no signs of infection on his skin, in his respiratory tract, or in his blood. That left direct contact with his spinal meninges. Pettit tracked Rybinski’s activities in the weeks before his symptoms appeared, and his family mentioned the steroid injection at St. Thomas (17). Rybinski had likely been exposed to the fungus from the epidural injection of methylprednisolone. Presumably, the solution was contaminated and spread the fungus into the intradural space, causing his meningitis (18). Pettit emailed a copy of Rybinski’s lab results describing the fungal infection to the Tennessee Department of Health (1, 17). At that point, Rybinski had suffered brain damage from hemorrhages and increased intracranial pressure (17, 18). He was unresponsive and began shaking his head rhythmically. The doctors put him on a respirator and inserted a catheter to drain spinal fluid and relieve the pressure on his brain. They also began anticonvulsant drug treatment, which controlled his seizures, but his brain function continued to decline (18). After obtaining more information from Vanderbilt, Tennessee state officials contacted St. Thomas Hospital, where they discovered two patients were also being treated for meningitis. Both had received steroid injections (17). Prior to those patients and Rybinski, 78-year-old Eddie Lovelace had been treated at Vanderbilt for what seemed to be a mild stroke. Unfortunately, he quickly deteriorated and died on September 17, 2012—the day before Pettit contacted state health authorities. Lovelace had also received a recent steroid injection at the St. Thomas clinic, and, in retrospect, he was the first fatality of what would become the largest outbreak of healthcare-related infections ever reported in the US (20). On September 24, 2012, the Tennessee Department of Health contacted the Massachusetts Department of Public Health. Working with the Centers for Disease Control and Prevention (CDC), the Tennessee health officials had identified eight cases of meningitis, all of which had been traced to methylprednisolone acetate manufactured by NECC (1, 17, 20, 21). The Tennessee officials also contacted NECC directly to request the lot numbers of the methylprednisolone acetate vials associated with

Reprinted from The Pharmacologist • June 2017

the meningitis patients who received shots at St. Thomas (17). On September 26, 2012, Massachusetts investigators arrived at NECC to begin an inspection of the facilities, and NECC voluntarily recalled three lots of methylprednisolone acetate (1, 20, 21). The meningitis patients had received injections from lots manufactured by NECC in May, June, and August 2012 (1, 20). Federal authorities promptly contacted all clinical centers that had received those three lots, which could have exposed an estimated 13,500 patients to fungal contamination (2, 20, 22). Clinics, along with state and local health officials, then began the tedious process of contacting each of those patients by telephone, home visits, or letters (20). Unfortunately, their efforts were hampered because the drug lot number was often not recorded in the patients’ medical records (20). Nevertheless, they managed to contact more than 99% of the patients at risk (20). On September 27, 2012, the CDC received a report from North Carolina that Elwina Shaw, a patient at High Point Regional Hospital, was suffering from meningitis, strikingly similar to the symptoms seen in the Tennessee patients. Shaw had received a steroid injection a few weeks earlier at the High Point Surgery Center, another NECC customer (17, 20). At Vanderbilt, Thomas Rybinski continued to suffer brain hemorrhages. The damage was irreparable, and his family elected to discontinue life support. He died on September 29, 2012 (17, 18).

The Investigation This cluster of reports now gave the FDA sufficient “cause,” and on October 1, 2012, the agency sent a team to begin its own inspection of the NECC facilities (1, 16, 23). In a bin of 321 vials of methylprednisolone manufactured in August 2012, the inspectors saw visible signs of contamination in 90 vials. The records of NECC’s lab analysis indicated that the lot was sterile, but FDA analysts found microbial growth in all 50 of the vials they tested (23). Further FDA analysis identified the microbe as Exserohilum rostratum, a black fungus (16, 20). It seemed that everywhere the state and federal inspectors looked—clean rooms, prep rooms, weigh stations, laminar flow hoods—they found evidence

Profile for ASPET

2018 Special Compilation Issue of The Pharmacologist  

ASPET is pleased to present the second in a series of special editions of our quarterly news magazine, The Pharmacologist. This special com...

2018 Special Compilation Issue of The Pharmacologist  

ASPET is pleased to present the second in a series of special editions of our quarterly news magazine, The Pharmacologist. This special com...